Alert archive / Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 5, 2010, 4:48 PM EDT for 4 counties in Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2010, 4:48 PM EDT (20:48 UTC)
- Expired
- Apr 5, 2010, 5:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:29 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 5, 3:29 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 329 PM EDT MON APR 5 2010 .SYNOPSIS... WAVERING FRONT ACROSS THE OHIO VALLEY WILL STAY NORTH OF US INTO TUESDAY...WHILE HIGH PRESSURE STRENGTHENS OVER THE SOUTHEAST. A STRONGER COLD FRONT ARRIVES THURSDAY WITH A CHANGE TO COOLER WEATHER. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... NOTING A FEW SHOWERS FIRING UP OVER THE WV MTNS...BUT STILL NOT SUBSTANTIAL ATTM. AS THE AFTERNOON PROGRESSES LOOK FOR A FIRING UP OF CONVECTION ALONG A THETA-E BOUNDARYS SET UP FROM CENTRAL KY INTOT THE MTNS...WITH A LEE TROUGH LOCATED IN THE PIEDMONT. MODELS SHOW SHOWER/TSRA SITUATED INTO FAR SW VA/SRN WV THIS AFTERNOON...SLIPPING SE INTO THE FOOTHILLS. NOT AS IMPRESSED WITH CHANCES OVER THE EAST...SO KEPT POPS AT LITTLE TO NONE. SHOULD SEE BEST CHANCES OVER MTN EMPIRE...SO HAVE HIGH CHANCE TO EVEN SOME LOW LIKELY POPS OVER BLF-JFZ. THE EVENING WILL SEE A DYING TREND TO THE SHOWERS/STORMS AS MAIN DRIVING FORCE OF THE SUN IS LOST. && .SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY/... OVERNIGHT...LOOKING AT CLEARING SKIES. POTENTIAL EXISTS FOR SOME FOG DEVELOPMENT AS THE DEWPOINTS STAY UP WITH SW FLOW. HIGH PRESSURE WILL REGAIN CONTROL OF OUR WEATHER PATTERN STARTING ON TUESDAY ALONG WITH INCREASING 850 TEMPS. THE RECORD WARMTH WILL STAY WITH US INTO WEDNESDA BUT WILL SEE A FEW DEGREES COOLER WED AS HUMIDITY INCREASES AHEAD OF THE NEXT STORM SYSTEM. KEPT HIGHS AT OR ABOVE GUIDANCE...ALTHOUGH MAY BE COOLER AT NIGHT IN THE DEEPER VALLEYS. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... LEANED TOWARD A BLEND OF THE 12Z NAM AND THE 00Z ECMWF FOR THIS TIME PERIOD. THE GFS SEEMS TO BE A LITTLE TOO PROGRESSIVE WITH THE COLD FRONT APPROACHING THE COUNTY WARNING AREA THURSDAY. EXPECT INCREASING CLOUDINESS AHEAD OF THE FRONT WEDNESDAY NIGHT. THE NAM AND ECMWF ARE SIMILAR IN BEGINNING THE PRECIP THURSDAY AFTERNOON IN THE WESTERN ZONES. EXPECT ISOLATED THUNDERSTORMS MAINLY IN THE AFTERNOON AS LIFTED INDICES ARE AROUND -1C WHICH IS STILL NOT TOO IMPRESSIVE BUT THERE WILL BE SOME INSTABILITY IN PLACE AHEAD OF THE COLD FRONT. MODELS CONTINUE TO BE CONSISTENT WITH THE HIGH PRESSURE PUSHING IN OVER THE WEEKEND IN THE WAKE OF THE COLD FRONT. COOLER AIR ASSOCIATED WITH THE UPPER TROUGH WILL BE FILTERING INTO THE FORECAST AREA FOR THE WEEKEND. HPC GUIDANCE GIVING THE MOST WEIGHT TO THE ECMWF IN THE LATE WEEK PERIOD SOMEWHAT DISCOUNTING THE FASTER OPERATIONAL GFS. MUCH COOLER FRIDAY WITH HIGHS STRUGGLING TO MAKE IT OUT OF THE 50S IN THE MOUNTAINS AND 60S EAST. NEXT WEEKEND LOOKS DRY AND SEASONABLE AT THIS POINT. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AVIATION CONCERNS WILL BE MAINLY CENTERED ON THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. APPEARS THE MAIN THREAT WILL BE CONFINED TO THE MTNS AND WILL BE SCT IN NATURE. KEPT THE VCTS IN AT BLF/LWB AND HAVE ADDED CB AT ROANOKE FOR LATE AFTERNOON. OUTSIDE OF THE CONVECTION...VFR CONDITIONS WILL PREVAIL WITH SOUTHWEST TO WEST WINDS GUSTING TO 15 TO 20 KNOTS INTO LATE AFTERNOON. TONIGHT...ANY CONVECTION SUBSIDES AND LOOKING AT CLEARING SKIES. THE POTENTIAL EXISTS WHERE IT RAINS THAT FOG COULD FORM...BUT CONFIDENCE NOT HIGH AT THIS TIME FOR ADDING IT TO THE TAFS. OBVIOUSLY...KLWB HAS THE POTENTIAL TO DROP TO MVFR OR LOWER GIVEN SOME INCREASE IN LOW LVL MOISTURE. WINDS OUT OF THE SOUTHWEST PICK UP AGAIN TUESDAY WITH GUSTS OVER 20 KNOT POSSIBLE. ANTICIPATING VFR INTO THURSDAY. LATER THURSDAY...A STRONGER COLD FRONT ARRIVES WITH A BETTER CHANCE OF MVFR IN SHOWERS AND POSSIBLE THUNDERSTORMS. THIS FRONT SWINGS EAST OF THE AREA FRIDAY LEAVING MVFR/IFR CIGS ACROSS THE SE WVA SITES AND VFR ELSW FOR WEEKS END. && .FIRE WEATHER... WINDS HAVE BEEN SOMEHWAT ERRATIC THIS AFTERNOON OVER THE PIEDMONT AS LEE TROUGH DEVELOPED OVER THE FOOTHILLS. MAINLY LOOKING AT WEAKENING WINDS THIS EVENING AND HUMDIITIES RECOVERING TO THE 90S TONIGHT. ANY WETTING RAINS WILL BE ISOLATED TO SCATTERED OVER THE MTNS WITH ANY CONVECTION. TUESDAY...WINDS FROM SOUTHWEST WILL BE INCREASING TO 10 TO 15 MPH IN THE AFTERNOON...WITH GUSTS TO 25 MPH OVER THE HIGHER TERRAIN ABOVE 2500 FEET. WITH VERY WARM TEMPERATURES FORECAST...RELATIVE HUMIDITIES WILL DIP DOWN INTO THE 20S MOST LOCATIONS DURING THE AFTERNOON. FIRE DANGER WILL BE ENHANCED BUT NOT RED FLAG. AN SPS MAY BE NEEDED IF CONDITIONS STILL WARRANT TUE MORNING. && .CLIMATE... HIGH PRESSURE OVER THE SOUTHEAST WILL KEEP UNSEASONABLY WARM AIR IN PLACE FOR THE NEXT COUPLE DAYS. BLACKSBURG HAD ALREADY BEAT ITS RECORD HIGH FOR TODAY...REACHING 80 AFTER 1 PM. DANVILLE AS OF 3 PM HAD TIES ITS RECORD HIGHT. RECORDS ARE LIKELY ON TUESDAY AND WEDNESDAY. APRIL 5TH BLACKSBURG BLUEFIELD DANVILLE LYNCHBURG ROANOKE HIGHS 80 (2010) 80 (1988) 88 (1999/2010) 91 (1942) 90 (1942) APRIL 6TH WARMEST LOW 51 (1997) 62 (1967) 62 (1997) 70 (1929) 63 (1929) HIGHS 80 (1988) 80 (2005) 88 (1986) 90 (1929) 92 (1942) APRIL 7TH HIGHS 79 (2006) 79 (2000) 90 (1967) 90 (1929) 91 (1929) && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...WP SHORT TERM...WP LONG TERM...REB AVIATION...JJ/WP FIRE WEATHER...WP CLIMATE...WP
Hazardous weather outlook, Apr 5, 6:31 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 631 AM EDT MON APR 5 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 631 AM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Tazewell, Wythe | 60 min |
| Apr 5, 5:05 PM EDT | Special Weather Statement | RNK | Giles | 55 min |
| Apr 5, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 57 min |
| Apr 5, 5:26 PM EDT | Special Weather Statement | RNK | Bland | 64 min |
| Apr 5, 5:39 PM EDT | Special Weather Statement | RNK | Floyd, Pulaski | 66 min |
| Apr 5, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski | 55 min |
| Apr 5, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 40 min |
| Apr 5, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 65 min |
| Apr 5, 6:12 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Roanoke | 30 min |
| Apr 5, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 55 min |
| Apr 5, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 53 min |
| Apr 5, 7:00 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 60 min |
| Apr 5, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Smyth, Tazewell, Wythe | 67 min |
| Apr 5, 7:14 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.